Friday, September 23, 2011
Medication and Dementia
This is day four of rehab for my friend Lucy following a fall which led to a broken hip on September 13th. I never thought of 13 as an unlucky number until now.
Lucy had surgery to fixate the unstable bone in the hip and then was transferred to rehab. During the days in the hospital and continuing into the rehab period we have had varying degrees of dementia appear. I believe most of it is medication related.
One thing I have learned over the years as a home health professional is that medications react completely differently in elderly people. You see reactions in them that NEVER appear in younger people. One of the problems is caused by the fact that a 95 year old woman does not metabolize medications the same way a 40 year old woman does. Everything slows with age, including the ability of the liver and kidneys to detoxify the body.
The result of all of this is simple...medications tend to build up in the body and brain and cause all kinds of confusion. Sometimes there is just aggitation and the patient will throw the covers off the bed, take all their clothes off and try to just pick the IV or anything else on their bodies off! Then there are also vivid dreams. Lucy told me her first night at rehab that the nurse had taken her on a "tour" of the hospital. The tour included a trip to the "Barn" down below the hospital where they had horses, cows, pigs, etc. Then she said she spent the night in a "trailer" outside the hospital. There was no tour and certainly no animals or barn or trailer. Oh My!
I keep presenting reality and have told her these were probably "vivid dreams" which can seem very real. Many sedative type medications can cause these dreams, and they seem so real it is often difficult to dissuade the individual they did not actually happen. This can be very disconcerting for the patient as well as the caregiver.
Should you experience any of these, you should contact the physician immediately and attempt to change to another medication, or perhaps even a lower dose.
Another problem we have run into in rehab is the food quality. It is definitely "hospital food". My friend is very unhappy with it. I have been preparing two meals at a time and taking them to the unit for her consumption. This way I can be sure that she is taking in some of the nutrition she needs to recover from her injuries. Check and see if your rehab facility will allow you to bring in some of your patient's favorite foods and snacks.
Today, I am going to attempt to speak with the PT and OT department and find out if Lucy is making progress, and if so, how much. Because of her current mental status her reports of what went on during the day are unreliable. It is important to maintain a close relationship with the physician and caregivers involved in the rehabilitation process.
I will let you know in future blogs about how Lucy is progressing and what tips I can share about assisting in the rehabilitation process.